I had a severe reaction to Botox after 10 years of about 20 units per year. Huge bags developed under my eyes. Why? (Photo)

Major swelling & bags under eyes plus tosis and lowering of brow in frown area after 30 units of Botox mostly in globellar, never had bags normally. View before "photo. took one month for bags to improve. still there after 3 months. Also blurred vision. frown is more severe now, terrified of any more botulism. may fill in frown marks with Juviderm, considering 4 units of dysport to even out my brow as a test? wondering if Vitrase injected under my eyes would help the edema.

Doctor Answers 5

Strange reaction to botox

It is odd that you had little to no response to Botox when you say that most of it was injected in the glabella. This is not botulism. Did you have your lower eyelids or crows feet injected? What this looks like to me is that the Botox affected the muscles of your lower eyelids. Once you lose the resting tone of your lower eyelids, tearing and blurred vision can occur. I would speak to the clinician who injected the Botox. Botox does not tend to travel to distant muscles when injected properly. 


Pasadena Plastic Surgeon
5.0 out of 5 stars 24 reviews

Botox and Eye Bags

Botox if injected under or around the eye in too high of a dose can lead to lymphedema (swelling), this will resolve in a few months. Other fillers may be needed or RF treatments like venus legacy at this time to improve the look. I suggest consulting with a board certified dermatologist for further evaluation. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

Reaction to Botox

Photos that show before and after with the same lighting and your face in the same pose (not smiling in one and in repose in another) will help us give you better/more personalized advice, especially for the undereye area! Ptosis likely occurred either because the Botox was injected too low or the Botox migrated into the upper eyelid muscles sometime after your injection.

For now, I wouldn't recommend getting any type of injections whatsoever into your face so that things can settle down and get back to baseline. Let your face rest for at least 6 months to allow any inflammation to improve. You may want to consider herbal supplements such as arnica and bromelain to hasten your healing during that time. Best of luck.

Millicent Odunze-Geers, MD, MPH
Sacramento Physician
4.6 out of 5 stars 5 reviews

Botox reaction

This is a very complicated situation but one thing you must remember there is no difference in the botulinum toxin between Botox and Dysport so if you did have a reaction to one you will with the other. you have so many issues that you should really see a board certified dermatologist or plastic surgeon and get a complete evaluation

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

"Bags" under eyes after botox

Thanks for your question. This appearance is sometimes referred to as a festoon. Botox injected low into the crows feet area or lower eyelid can weaken the lower lateral orbicularis oculi muscle at the top of the cheek. The weakened muscle collects about the ligament responsible for the midcheek groove, causing the appearance of a festoon.You can still have botox in the future, but avoid the lower crows feet region to assure this will not happen again. Lowered brow after glabellar injection doesn't make sense- something was wrong there in terms of dose or placement. Consider the experience of your injector- is this someone new to aesthetic injections? If so, choose someone more experienced.
Best,
Lisa Vuich, MD

Lisa Vuich, MD
Nashua Physician
4.7 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.